Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Unending diarrhea
Sep 18, 2000

My friend has had diarrhea for the last nine months. He has lost about 60 of his 190 pounds. Hospitalized twice-J tube feedings and now 14 hours of TPN a day.Every antidiarrheal he has tried doesn't hold him - tincture of opium, mannitol, calcium, lomodium, lactose free, gluten/wheat free, and the list goes on. He has had all the GI work-ups, cultures, etc. I assume the HIV is in the lining of the mucosa. Aside from a cork -- do you have any other suggestions? It is a true quality of life issue, he is very depressed. I think if he could control the diarrhea, it would give him the strength to deal with all the other life changes he is faced with at this time.

Response from Dr. Henry

I assume that there has been a thorough look for any infection or other condition that could be causing that (parasites, etc). I have had some luck with calcium supplements (600 mg BID) and oat bran or fibercon tablets (2 twice a day). I have also used Sandostatin injections in this setting with some success as well. Hope that gives you a few ideas.

KH

Keith Henry, M.D.



Previous
sores from medications?
Next
Watch out for Sustiva and Need help with Lactic Acid

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement